Winter Storm, Buena Vista
- When
- March 20, 12:00 AM CST to March 21, 3:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches was accompanied by winds gusting to over 35 mph, causing near blizzard conditions in blowing snow. Schools and businesses were closed as the snowfall, low visibility, and drifting snow made travel very difficult.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 5 to 8 inches was accompanied by winds gusting to over 35 mph, causing near blizzard conditions in blowing snow. Schools and businesses were closed as the snowfall, low visibility, and drifting snow made travel very difficult. These difficulties were reported at several places including Remsen, which received 5 inches of snow from the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 8:45 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CST SUN MAR 19 2006
.DISCUSSION...
CURRENT FCST ON TRACK. DID SLOW TIMING OF PRECIP ACRS FAR SE SD INTO
NW IA TONIGHT WITH BEST COVERAGE AFTER 05Z OR 06Z. FURTHER W...MORE
SNOW...HVY AT TIMES ACRS SCNTRL SD INTO NCNTRL NEB MOVG N...SO
ANOTHER ROUND OF ACCUM SNOW ACRS SCNTRL TONIGHT. ALEARDY AROUND 12
INCHES OF SNOW IN GREGORY COUNTY AS OF 02Z WITH LIGHTER AMOUNTS E
AND N. WUD NOT BE SUPRISED TO SEE ANOTHER 6 INCHES OF SNOW TONIGHT
ACRS SCNTRL ALONG MO RVR FM GREGORY TO 9V9 AND SEWD TO TYNDALL. MAY
SEE UP TO 20 INCHES TOTAL BY 12Z IN GREGORY COUNTY.
OTHERWISE DRY NELY FLOW AIR WL CONT TO KEEP SW MN AND AREAS E OF A
HON TO SLB DRY INCLUDING FSD.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY
NIGHT FOR IAZ031.
MN...NONE.
NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR NEZ013.
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY
NIGHT FOR NEZ014.
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR SDZ069-SDZ070.
WINTER STORM WARNING UNTIL 12 PM CST MONDAY FOR SDZ050-SDZ057-
SDZ063-SDZ068.
WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR SDZ052-SDZ058-
SDZ059-SDZ064-SDZ065.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0519 AM CST SUN MAR 19 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0519 AM CST SUN MAR 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... SNOW WILL SPREAD SLOWLY NORTH AND EAST TODAY FROM SOUTH CENTRAL SOUTH DAKOTA TO THE AREA FROM WESSINGTON SPRINGS TO MITCHELL TO SIOUX CITY. THE SNOW WILL BEGIN TO TAPER OFF FROM THE WEST TONIGHT. HEAVY SNOW OF 6 TO 12 INCHES IS EXPECTED OVER GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...WITH AMOUNTS DROPPING OFF TO THE NORTHEAST DUE TO DRY AIR COMING FROM THAT DIRECTION. WINTER STORM WARNINGS ARE IN EFFECT ALONG AND SOUTHWEST OF A CHAMBERLAIN TO SPRINGFIELD LINE. WINTER WEATHER ADVISORIES ARE IN EFFECT NORTHEAST OF THIS AREA FROM A WESSINGTON SPRINGS TO MITCHELL TO VERMILLION LINE AND FOR EXTREME NORTHEAST NEBRASKA. AREAS OF BLOWING SNOW WILL ACCOMPANY THE SNOWFALL...MAINLY IN THE WARNING AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING LIGHT SNOW MONDAY INTO MONDAY NIGHT MAY PRODUCE ADDITIONAL ACCUMULATIONS OF AN INCH OR LESS NEAR THE MISSOURI RIVER IN SOUTH DAKOTA AND IN EXTREME NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CST SUN MAR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SNOW BONESTEEL 43.08N 98.95W
03/19/2006 E11.0 INCH GREGORY SD LAW ENFORCEMENT
0720 PM SNOW PLATTE 43.39N 98.84W
03/19/2006 E5.0 INCH CHARLES MIX SD TRAINED SPOTTER
0720 PM SNOW BURKE 43.18N 99.29W
03/19/2006 E13.0 INCH GREGORY SD LAW ENFORCEMENT
0725 PM SNOW GEDDES 43.25N 98.70W
03/19/2006 E3.0 INCH CHARLES MIX SD TRAINED SPOTTER
0725 PM SNOW 12 NW PLATTE 43.51N 99.01W
03/19/2006 M8.0 INCH BRULE SD CO-OP OBSERVER
IN ADDITION TO 8 INCHES NOW ON THE GROUND, THE GUSTY EAST
TO NORTHEAST WIND HAS CREATED DRIFTS UP TO 2 FEET DEEP
AND REDUCED THE VISIBILITY TO AROUND 3/4 OF A MILE.
0730 PM SNOW LAKE ANDES 43.16N 98.54W
03/19/2006 E5.0 INCH CHARLES MIX SD EMERGENCY MNGR
0730 PM SNOW YANKTON 42.89N 97.39W
03/19/2006 E4.0 INCH YANKTON SD TRAINED SPOTTER
ESTIMATED 2 TO 4 INCHES.
0730 PM SNOW PICKSTOWN 43.07N 98.53W
03/19/2006 E3.0 INCH CHARLES MIX SD TRAINED SPOTTER
0735 PM SNOW CHAMBERLAIN 43.81N 99.32W
03/19/2006 E6.0 INCH BRULE SD LAW ENFORCEMENT
0736 PM SNOW ARMOUR 43.32N 98.34W
03/19/2006 E5.0 INCH DOUGLAS SD LAW ENFORCEMENT
0740 PM SNOW SPRINGFIELD 42.85N 97.89W
03/19/2006 E4.0 INCH BON HOMME SD TRAINED SPOTTER
0740 PM SNOW STICKNEY 43.59N 98.44W
03/19/2006 E8.0 INCH AURORA SD TRAINED SPOTTER
ESTIMATED 6 TO 8 INCHES.
&&
CJANSENThe national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497865, 5497866, 5497867, 5497868, 5497869, 5497870.